Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 114, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 1:06 AM CDT for Woodbury County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2012, 1:06 AM CDT (06:06 UTC)
- Expired
- May 26, 2012, 1:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 876 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
992
WUUS53 KFSD 260606
SVRFSD
IAC193-260645-
/O.NEW.KFSD.SV.W.0114.120526T0606Z-120526T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
106 AM CDT SAT MAY 26 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...
* UNTIL 145 AM CDT
* AT 106 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SLOAN...OR 20 MILES SOUTH OF
SIOUX CITY...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SLOAN AROUND 115 AM CDT...
HORNICK AROUND 130 AM CDT...
SMITHLAND AROUND 145 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4221 9634 4223 9635 4223 9633 4224 9634
4226 9634 4229 9636 4231 9600 4221 9591
4220 9593
TIME...MOT...LOC 0606Z 260DEG 25KT 4222 9631
WIND...HAIL <58MPH 1.00IN
$$
CHENARD2 follow-up statements
452
WWUS53 KFSD 260632
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
132 AM CDT SAT MAY 26 2012
IAC193-260645-
/O.CON.KFSD.SV.W.0114.000000T0000Z-120526T0645Z/
WOODBURY IA-
132 AM CDT SAT MAY 26 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 145 AM CDT...
AT 132 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HORNICK...OR 20 MILES SOUTHEAST OF SIOUX
CITY...MOVING EAST AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL WOODBURY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4223 9593 4224 9631 4229 9634 4231 9600
4224 9594
TIME...MOT...LOC 0632Z 248DEG 21KT 4228 9613
WIND...HAIL <58MPH 1.00IN
$$
CHENARD609
WWUS53 KFSD 260646
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 AM CDT SAT MAY 26 2012
IAC193-260656-
/O.EXP.KFSD.SV.W.0114.000000T0000Z-120526T0645Z/
WOODBURY IA-
146 AM CDT SAT MAY 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WOODBURY COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. ADDITIONAL THUDNERSTORMS WITH HEAVY RAIN AND SMALL HAIL ARE
STILL POSSIBLE.
LAT...LON 4223 9593 4224 9631 4229 9634 4231 9600
4224 9594
TIME...MOT...LOC 0632Z 248DEG 21KT 4228 9613
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:55 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 25, 10:55 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 PM CDT FRI MAY 25 2012 .DISCUSSION.../ISSUED AT 910 PM CDT/ PREVIOUS DISCUSSION ISSUED AT 615 PM IS STILL HOLDING. BULK OF THUNDERSTORMS ACTIVITY WILL LIKELY HOLD OFF UNTIL 08Z OR LATER. HRRR MODEL IS DOING VERY WELL TONIGHT WITH ACTIVITY IN KS WEAKENING WITH MORE STORMS FIRING UP ALONG AND SOUTH OF I80. HRRR PROGS THIS ACTIVITY TO TRACK EAST ALONG I80 AND THEN DEVELOPMENT SHIFTS FURTHER NORTH TOWARDS THE MISSOURI RIVER AFTER 08Z. AGAIN...HRRR WAS THE ONLY MODEL TO PEG THIS WELL AND WILL USE AS THE SOLUTION FOR TONIGHTS ACTIVITY. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND 09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND 1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER 15Z. && .DISCUSSION.../ISSUED AT 313 PM CDT/ SCATTERED SHOWERS AND RATHER TAME THUNDERSTORMS HAVE INCREASED FAIRLY WELL OVER THE AREA FROM THE SOUTH AND SOUTHWEST EARLY THIS AFTERNOON. THIS TREND SHOULD CONTINUE INTO THIS EVENING AS GENERALLY LIGHT ACTIVITY...APPARENTLY DRIVEN BY UPPER THERMAL SUPPORT...SPREADS NORTH AND NORTHEAST. MODELS SEEM TO HAVE A HANDLE ON THIS...BUT THE MAIN PROBLEM FOR TONIGHT SHOULD BE THE MORE POTENT STORMS WE EXPECT TO DEVELOP AS SUPPORT GETS DEEPER TOWARD THE SURFACE WITH APPROACH OF WARM FRONT. IN DEVELOPING STRONG THERMAL AND INSTABILITY GRADIENT...STRONG TO EVENTUALLY ISOLATED SEVERE STORMS SEEM LIKELY TO DEVELOP AS HIGHER BASED CONVECTION TRIES TO DECREASE TO THE NORTH. SOME DEGREE OF LOW LEVEL JET SEEMS POISED TO AID THIS PROCESS. MODELS DO NOT SEEM TO HAVE A GOOD HAND ON THIS STILL ELEVATED BUT LOWER BASED CONVECTION AND TRY TO PASS STORMS/PRECIPITATION OUT TOO QUICKLY. WILL BRING IN FAIRLY HIGH POPS OVER ALL OF THE AREA TONIGHT AND DECREASE THEM BACK TO CHANCE FAR SOUTH LATE. TO REVISIT SEVERE...THE INSTABILITY STILL SEEMS STRONG ENOUGH FOR SEVERE STORMS...MAINLY HAIL...AS WE HAVE BEEN NOTING SINCE LAST NIGHT. WITHOUT THE STRONG SURFACE MOISTURE TO THE SOUTH FEEDING IN DURING THE NIGHT...RAINFALL AMOUNTS ARE NOT LIKELY TO BEN HEAVY ON A GENERAL BASIS...AND HAVE MODIFIED GUIDANCE QPF GRIDS UP ONLY A LITTLE FOR NOW...BUT IF THE STORMS DEVELOP AS THEY COULD...WE MAY NEED TO MOISTEN UP THAT QPF SOME. TEMPERATURES TONIGHT OF COURSE WILL NOT DROP MUCH AND MAY IN FACT LEVEL OFF OR EVEN WARM A TAD LATER...ESPECIALLY FAR SOUTH WITH APPROACH OF MORE SUMMER LIKE AIR. /BW A VERY STRONG WARM FRONT WILL DEVELOP ON SATURDAY. LIKELY SOME MORNING RAIN AND THUNDERSTORMS IN THE NORTHERN CWA DURING THE MORNING...THEN ONLY SMALL CHANCES FOR REDEVELOPMENT IN THE AFTERNOON AS WARM AIR ALOFT SURGES NORTHWARD. IN ALL LIKELIHOOD THE WARM FRONT WILL SET UP FROM NEAR TYNDALL SOUTH DAKOTA TO AROUND SLAYTON MINNESOTA BY LATE AFTERNOON. PRETTY UNLIKELY ANYTHING WILL DEVELOP SOUTH OF THIS BOUNDARY AND EVEN JUST NORTH OF THE FRONT IT MAY BE DIFFICULT WITH WARM AIR ALOFT. WILL KEEP SOME MID RANGE POPS IN LATE AFTERNOON AND EVENING OVER MAINLY SOUTHWEST MINNESOTA AS FORCING OVER THE BOUNDARY PRETTY STOUT. CAPE VALUES LIKELY IN THE RANGE OF 2500 TO 3500 J/KG AND WITH THE SURFACE TO 3KM BULK SHEAR RUNNING ABOUT 40 TO 45 KNOTS AND THE SFC TO 1KM SHEAR LIKELY CLOSE TO 20 KNOTS COULD SEE SOME VERY STRONG...ROTATING UPDRAFTS...IF THE CAP CAN BE BROKEN. VERY LARGE HAIL AND ISOLATED TORNADOES WILL BE A THREAT...MORE THAN LIKELY JUST NORTH OF THE CWA...BUT TOO CLOSE TO CALL AT THIS POINT. TEMPERATURES NORTH OF THE WARM FRONT LIKELY ONLY GETTING INTO THE LOWER 70S...POSSIBLY A LITTLE COOLER IF THE RAIN LINGERS LONGER NORTH OF THE BOUNDARY. TO THE SOUTH VERY HOT AND HUMID CONDITIONS WITH LOWER TO MIDDLE 90S FROM ABOUT ELK POINT SOUTH AND DEW POINTS IN THE UPPER 60S. VERY WARM ON SATURDAY NIGHT WITH PRETTY MUCH ALL OF THE ACTIVITY TO THE NORTH OF THE CWA BY 3Z. STRONG SOUTHERLY FLOW AND VERY WARM LOW LEVEL TEMPERATURES WILL LEAD TOWARDS LOWS FROM THE LOWER 60S IN CENTRAL SOUTH DAKOTA TO THE LOWER 70S IN NORTHWEST IOWA. SUNDAY NOT AN EASY CALL AS UPPER LEVEL WAVE TO THE NORTH MOVES THROUGH...AND IS EXPECTED TO DRAG A COOL FRONT INTO THE AREA BY AFTERNOON. BEST SHEAR SEEMS TO FOCUS IN THE MID LEVELS SO TORNADO THREAT LIKELY A LITTLE LESS BUT STILL DECENT INSTABILITY AND SHEAR CAPABLE OF HALF DOLLAR SIZED HAIL AND WIND GUSTS TO 70 MPH WITH A FAIRLY DEEP AND UNIDIRECTIONAL SOUTHWEST WIND. SOME SLIGHTLY HEAVIER RAIN ALSO POSSIBLE LATE AFTERNOON AND EVENING WITH PWAT VALUES ABOUT 1.5 INCHES AND SOMEWHAT SLOWER STORM MOTION AS THE WAVE RISES ACROSS THE BOUNDARY. MONDAY LOOKS A LITTLE COOLER AND BREEZY AS THE SYSTEM PULLS OUT AND A WEST TO NORTHWEST WINDS DEVELOPS. MAINLY LOOKING AT HIGHS IN THE 70S. IN THE LATTER PERIODS(TUE/FRI)...LOOKING LIKE COOLER THAN NORMAL CONDITIONS AS A TROUGH OF LOW PRESSURE CARVES OUT ACROSS THE NORTHERN AND CENTRAL PLAINS. MODELS NOT OVERLY AGREEABLE ON STRENGTH AND PLACEMENT BUT DO AGREE ON THE OVERALL COOLER SCENARIO. GOOD CHANCE FOR RAIN AND THUNDERSTORMS LATE TUESDAY NIGHT INTO WEDNESDAY EVENING SO WILL HAVE SOME HIGHER POPS IN FOR THIS TIE FRAME AND ALSO COOLER TEMPERATURES. IN FACT THE MEN OUTPUT ALSO POINTING TOWARDS COOLER READINGS. OTHERWISE...GRADUALLY IMPROVING THURSDAY AND FRIDAY AS THE TROUGH GRADUALLY PUSHES EAST...BUT LIKELY STILL BELOW NORMAL. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, May 25, 9:20 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT FRI MAY 25 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 920 PM CDT FRI MAY 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS DEVELOPING ACROSS NEBRASKA ARE EXPECTED TO SPREAD NORTH INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE WITH QUARTER TO HALF DOLLAR SIZE HAIL...MAINLY ALONG AND SOUTH OF INTERSTATE 90. FLOODING... RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD STAGE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...MAINLY NORTH OF INTERSTATE 90...AND A FEW OF THESE COULD BE SEVERE. LATE SATURDAY AFTERNOON AND EARLY SATURDAY EVENING A FEW THUNDERSTORMS COULD DEVELOP...WITH THE BEST CHANCE ACROSS SOUTHWEST MINNESOTA. THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 70 MPH AND TORNADOES ALL A THREAT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATE SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE BEST CHANCE WILL BE EAST OF THE JAMES RIVER. SOME OF THESE STORMS COULD AGAIN BE SEVERE WITH HEAVY RAIN ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT OR 1 AM MAINLY SOUTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:05 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 40 min |
| May 26, 2:46 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 59 min |
| May 26, 10:41 AM CDT | River Flood Warning | FSD | Clay | 20 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.